Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 197, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2017, 4:42 PM CDT for Buffalo County, Sherman County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2017, 4:42 PM CDT (21:42 UTC)
- Expired
- Aug 9, 2017, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Sherman County, NE
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:11 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 2:11 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Hastings NE 211 PM CDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 202 PM CDT Wed Aug 9 2017 A cold front is currently located just to the northwest of the CWA. This front is expected to be the focus of thunderstorm development over the following few hours. The HRRR has been very consistent developing a line of storms and moving it southeastward across the area through the early evening. I expect that this line will gradually weaken later in the evening as instability wanes a bit. Speaking of instability, RAP soundings show 1500-2000J of sfc-based CAPE. Coupled with around 25 kts of 0-6km bulk shear, storms will be supportive of marginally severe hail and up to 60 mph wind gusts...especially if storms develop into a well-defined line. Thunderstorms should clear out of the area by around midnight at the latest. After that, we are looking at a decent potential for fog development into Thursday morning. There is some question on how well we will clear out, but the HRRR and SREF are both hinting at lower visibilities, so I've continued the forecast of patchy fog across the area. Later Thursday afternoon, another cluster of thunderstorms is expected to develop over the High Plains, mainly affecting the southwestern half of the CWA into the evening and overnight. A strengthening upper level jet will lead to higher bulk shear values than today...on the order of 40 to 50 kts. With a corridor of 2000J of MUCAPE present according to the NAM, strong to severe storms are a threat once again. .LONG TERM...(Thursday night through Wednesday) Issued at 202 PM CDT Wed Aug 9 2017 Thunderstorm chances will gradually diminish Thursday night into Friday morning, before returning from the west Friday night as a compact wave moves through the area. The model blend has PoPs lingering across the entire area through the day on Saturday as additional thunderstorms will likely develop on remnant boundaries. That said, I think that there will be significant dry time after the overnight convection moves out of the area, but it is hard to pinpoint timing enough to have any 6-hour dry periods. Off and on rain and thunderstorm chances continue Sunday and Monday as the main trough and enhanced upper level jet continue to impact the area. These features will gradually move east of the area Monday night into Tuesday. While we don't have a completely dry forecast for these time periods, I think that it will mark a transition to a somewhat drier pattern through the middle of next week. Thanks to northwesterly flow aloft, temperatures will continue to be below normal. In fact, high temperatures are expected to stay out of the 90s for the entirety of the forecast period. Look for this to change as we move into increasingly zonal flow by the latter half of next week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday) Issued at 1209 PM CDT Wed Aug 9 2017 Main impacts for this TAF period will be thunderstorms tonight and fog overnight. Thunderstorms are expected to develop later this afternoon along a cold front stretching roughly from LBF to ODX. These storms will push southeastward into the late afternoon and evening, most likely impacting GRI and EAR between 22Z and 02Z. After these storms clear out of the area, models are indicating a decent potential for fog development. For now, I've only taken visibility down to 4SM, as the HRRR doesn't really drop visibilities much lower than that. That said, the SREF does have 40-50% probabilities of visibilities less than 3 miles, so this will need to be re-evaluated again this evening. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Mangels
Hazardous weather outlook, Aug 9, 2:33 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 233 PM CDT Wed Aug 9 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 233 PM CDT Wed Aug 9 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A cluster of thunderstorms is expected to move across the area late this afternoon through the evening. Some of these storms could be strong to severe with hail near the size of quarters, 60 MPH wind gusts and locally heavy rainfall. The best chance for severe weather will occur northwest of a line from Stockton, Kansas to Geneva, Nebraska from 4PM to 8PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Between Thursday and Tuesday, there are several chances for thunderstorms within the outlook area. At this time, it appears that the best chances for thunderstorms will occur Thursday and again Friday night through Saturday. There is a risk for a few strong to severe storms Thursday afternoon and evening, mainly south of a line from Elwood to Hebron. Threats include hail to the size of ping pong balls, wind gusts up to 60 MPH and locally heavy rain. There may be potential for a few more strong to severe storms through the weekend, but details remain uncertain at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4PM and 8PM this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
In the hours before
Special weather statement, Aug 9, 3:24 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT WED AUG 9 2017
NEZ060-072-092115-
Dawson NE-Gosper NE-
324 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GOSPER AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Eustis, or 20 miles west of Lexington, moving
southeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Farnam.
LAT...LON 4090 10022 4079 9987 4053 9990 4053 9998
4070 9998 4070 10022
TIME...MOT...LOC 2024Z 300DEG 13KT 4075 10013
MangelsSpecial weather statement, Aug 9, 4:21 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
421 PM CDT WED AUG 9 2017
NEZ046-061-092200-
Buffalo NE-Sherman NE-
421 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO AND SOUTHERN
SHERMAN COUNTIES UNTIL 500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Litchfield, or 28 miles north of Kearney, moving southeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ravenna, Pleasanton, Litchfield, Hazard and Poole.
LAT...LON 4106 9875 4105 9875 4104 9872 4103 9872
4080 9900 4104 9927 4105 9921 4115 9921
4123 9910
TIME...MOT...LOC 2121Z 305DEG 16KT 4112 9914
MangelsThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:24 PM CDT | Special Weather Statement | GID | Dawson | 51 min |
| Aug 9, 3:42 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 48 min |
| Aug 9, 4:15 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 28 min |
| Aug 9, 4:21 PM CDT | Special Weather Statement | GID | Buffalo | 39 min |
| Aug 9, 5:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 52 min |
| Aug 9, 5:20 PM CDT | Special Weather Statement | GID | Buffalo | 40 min |
| Aug 9, 5:49 PM CDT | Special Weather Statement | GID | Furnas | 41 min |
| Aug 9, 5:03 PM CDT | Special Weather Statement | GID | Rooks | 27 min |
| Aug 9, 6:20 PM CDT | Special Weather Statement | GID | Phillips | 40 min |
| Aug 9, 6:23 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 52 min |
| Aug 9, 6:54 PM CDT | Special Weather Statement | GID | Rooks | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.